Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 166, NWS Kansas City, MO

June 30, 2014Gentry County, Harrison County, Worth County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 30, 2014, 5:14 PM CDT for Gentry County, Harrison County, Worth County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2014, 5:14 PM CDT (22:14 UTC)
Expired
Jun 30, 2014, 6:00 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Gentry County, MO, Harrison County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 153 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:27 PM CDTTORNADO6 Ese Denver, MOSMALL DEBRIS WHIRL OBSERVED BY MEDIA/CHASER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS53 KEAX 302214
SVREAX
MOC075-081-227-302300-
/O.NEW.KEAX.SV.W.0166.140630T2214Z-140630T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
514 PM CDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GENTRY COUNTY IN NORTHWEST MISSOURI...
  NORTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHEASTERN WORTH COUNTY IN NORTHWEST MISSOURI...

* UNTIL 600 PM CDT

* AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  ALBANY...AND MOVING EAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  EAGLEVILLE...RIDGEWAY...MARTINSVILLE AND BLYTHEDALE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 98 AND 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4036 9383 4029 9433 4038 9443 4052 9395
TIME...MOT...LOC 2214Z 255DEG 25KT 4036 9430

HAIL...1.50IN
WIND...60MPH

$$

MJ
2 follow-up statements
310 
WWUS53 KEAX 302234
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT MON JUN 30 2014

MOC075-227-302244-
/O.CAN.KEAX.SV.W.0166.000000T0000Z-140630T2300Z/
GENTRY MO-WORTH MO-
534 PM CDT MON JUN 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WORTH AND
NORTHEASTERN GENTRY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4036 9383 4031 9421 4034 9422 4042 9421
      4052 9395
TIME...MOT...LOC 2234Z 260DEG 27KT 4038 9412

$$

MOC081-302300-
/O.CON.KEAX.SV.W.0166.000000T0000Z-140630T2300Z/
HARRISON MO-
534 PM CDT MON JUN 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HARRISON COUNTY UNTIL 600 PM CDT...

AT 533 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF NEW HAMPTON...AND MOVING EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
EAGLEVILLE...RIDGEWAY AND BLYTHEDALE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 98 AND 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4036 9383 4031 9421 4034 9422 4042 9421
      4052 9395
TIME...MOT...LOC 2234Z 260DEG 27KT 4038 9412

HAIL...1.50IN
WIND...60MPH

$$

MJ
930 
WWUS53 KEAX 302247
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CDT MON JUN 30 2014

MOC081-302300-
/O.CON.KEAX.SV.W.0166.000000T0000Z-140630T2300Z/
HARRISON MO-
547 PM CDT MON JUN 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
HARRISON COUNTY UNTIL 600 PM CDT...

AT 545 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RIDGEWAY...AND
MOVING EAST AT 40 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
EAGLEVILLE...RIDGEWAY AND BLYTHEDALE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 98 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4036 9383 4032 9415 4035 9417 4041 9417
      4049 9394
TIME...MOT...LOC 2247Z 256DEG 36KT 4039 9398

HAIL...1.50IN
WIND...60MPH

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:32 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 30, 3:32 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
332 PM CDT Mon Jun 30 2014

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 331 PM CDT MON JUN 30 2014

Main concern for this evening and tonight will be the potential for
strong to severe storms along a southeastward moving cold front,
mainly between 6 PM and 2 AM. Very high MUCAPE values in the 3000-
4000 J/kg range currently combined with 30 to 45 kts of deep layer
shear is very supportive of severe weather; however, 18z KTOP
sounding and aircraft soundings out of MCI have confirmed a very
substantial capping inversion around 850 mb which has prevented warm
sector convection (even along several outflow boundaries) across the
area, and will need to be overcome by forcing along the cold front
for any convection to be possible this evening and tonight. A few
elevated storms developed along an outflow boundary intersection
north of Concordia KS earlier this afternoon and are currently
trekking through the northwest corner of the forecast area, but have
been both too elevated and too shallow to present any severe threat
in those areas.

Stable low-level air and cloud cover from earlier convection has
thus far prevented the development of surface based deep convection
along the cold front this afternoon across southeast Nebraska, which
now stretches from the Omaha metro to around Hebron NE. High-res
convection allowing models continue to indicate initiation along the
front in far northwest Missouri between 23z-00z as it pushes into
more unstable air, with at least scattered convection continuing
along the boundary through the evening. If storms can develop and
root in the boundary layer, initial supercell structure is likely
due to favorable deep layer shear and instability, and should
support large hail and damaging winds. Tornadoes seem unlikely with
winds veering slightly in the vicinity of the front, and eventually
supercell structure will become increasingly unlikely as storms move
southward away from the better deep layer shear later this evening.
Linear bowing segments may become the main concern late this evening
if storms survive due to increasing DCAPE and if any outflow
boundaries develop and begin to drive storm propagation. However,
the front may not provide enough support for continued initiation as
it moves southeast into hotter 850 mb temperatures and as surface
temps begin to cool, possibly allowing storms to fall apart near
Kansas City and areas southeast.

The most likely area for convection tonight will be across far
northern and northeastern Missouri, where precipitable water is
around 2 inches (about 2 standard deviations above normal) and 2 to
3 inches of rainfall already occurred last night. Because of the
higher probability of heavy rainfall and already saturated ground,
have issued a Flash Flood watch for our northern and northeastern
counties from 00z-06z.

After the front exits the area late tonight, quieter conditions are
expected for Tuesday and Tuesday night. A shortwave trough will
skirt the southern edge of the forecast area early Tuesday, but with
the boundary well south of the area and the wave tracking mainly
south of the CWA, should not see any additional precipitation.

.LONG TERM...(Wednesday through Monday)
Issued at 331 PM CDT MON JUN 30 2014

From this vantage point...long term period shaping up to be quite
dry and noticeably cooler...at least early on as strong sfc high
pressure builds over the area. In fact...high temps on Wednesday will
only warm into the lower to middle 70s across most areas...which is
anywhere between 10-15 degrees below normal. Dry conditions to
continue with some moderation right through early Friday.

Benign conditions begin to fall by the wayside come late Friday into
the upcoming weekend as a frontal boundary stalls just west of the
fcst area. This will occur as longwave ridging becomes firmly
established across the west and downstream troughing develops over
the Plains. The boundary coupled with several individual
disturbances in developing northwest flow aloft will support an
increase in precip chances through the latter stages of the fcst
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1235 PM CDT MON JUN 30 2014

Main aviation concern for today will be thunderstorms forming along a
cold front around 22z-23z in far northwest Missouri, and then moving
southeast along the front between 00z-06z. Most likely timing for any
storms to impact TAF sites will be between 00z-03z for STJ and 01z-
04z for MCI/MKC. Otherwise, winds will be breezy out of the southwest
with scattered to broken cumulus around 4 kft ahead of the front,
then will be briefly gusty out of the northwest just behind the
front, lessening to around 5 kts thereafter.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH from 7 PM this evening to 1 AM CDT Tuesday FOR
     MOZ002>008-015>017.

&&

SHORT TERM...Laflin
LONG TERM...32
AVIATION...Laflin
Hazardous weather outlook, Jun 30, 4:35 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CDT MON JUN 30 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-012145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
435 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING
 ACROSS NORTHEAST KANSAS AND MUCH OF WESTERN AND NORTH-CENTRAL
 MISSOURI. LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND
 LOCALIZED FLASH FLOODING REMAIN POSSIBLE. THE THREAT FOR SEVERE
 WEATHER SHOULD SUBSIDE LATE TONIGHT AND OVERNIGHT AS DRIER AIR
 MOVES IN BEHIND THE COLD FRONT.

 HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES
 THIS AFTERNOON. PLEASE TAKE NECESSARY PRECAUTIONS TO PREVENT ANY
 HEAT RELATED INJURIES OR DEATHS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jun 30, 4:38 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT MON JUN 30 2014

MOZ002-003-005-302215-
HARRISON MO-NODAWAY MO-WORTH MO-
438 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTHEASTERN NODAWAY AND
NORTHWESTERN HARRISON COUNTIES UNTIL 515 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF RAVENWOOD...OR 15 MILES
NORTHEAST OF MARYVILLE...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANT CITY...SHERIDAN...ALLENDALE AND HATFIELD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4055 9383 4036 9470 4051 9478 4058 9457
      4058 9385
TIME...MOT...LOC 2138Z 249DEG 38KT 4046 9462

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:08 PM CDTSpecial Weather StatementEAXNodaway37 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Nodaway47 min
Jun 29, 7:41 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt34 min
Jun 29, 8:01 PM CDTTornado WarningEAXAndrew, Nodaway29 min
Jun 29, 8:04 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte41 min
Jun 29, 8:15 PM CDTFlash Flood WarningEAXAndrew, Nodaway8 hr
Jun 29, 8:20 PM CDTTornado WarningEAXBuchanan, Platte25 min
Jun 29, 8:37 PM CDTTornado WarningEAXBuchanan4 min
Jun 29, 8:45 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte30 min
Jun 29, 8:56 PM CDTTornado WarningEAXBuchanan34 min
Jun 29, 9:16 PM CDTFlash Flood WarningEAXBuchanan6 hr
Jun 29, 9:19 PM CDTSpecial Weather StatementEAXMercer26 min
Jun 29, 9:21 PM CDTTornado Warning Tornado observedEAXBuchanan, Platte24 min
Jun 29, 9:27 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan48 min
Jun 29, 9:28 PM CDTTornado Warning Tornado observedEAXBuchanan17 min
Jun 29, 9:36 PM CDTTornado WarningEAXGrundy, Mercer24 min
Jun 29, 9:45 PM CDTTornado WarningEAXBuchanan15 min
Jun 29, 9:52 PM CDTSevere Thunderstorm WarningEAXBuchanan38 min
Jun 29, 9:58 PM CDTTornado WarningEAXMercer, Putnam, Sullivan32 min
Jun 29, 10:27 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan48 min
Jun 29, 10:33 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton17 min
Jun 29, 10:38 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer37 min
Jun 29, 10:51 PM CDTSpecial Weather StatementEAXBuchanan39 min
Jun 29, 11:15 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler60 min
Jun 29, 11:50 PM CDTFlash Flood WarningEAXPutnam, Schuyler8 hr
Jun 29, 11:58 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler47 min
Jun 30, 12:44 AM CDTSpecial Weather StatementEAXSchuyler31 min
Jun 30, 11:08 AM CDTFlash Flood WatchEAXAdair, Gentry, Grundy, Harrison, Mercer, Nodaway and 4 more11 hr
Jun 30, 4:38 PM CDTSpecial Weather StatementEAXWorth37 min
Jun 30, 5:19 PM CDTTornado WarningEAXGentry, Harrison26 min
Jun 30, 5:45 PM CDTTornado WarningEAXHarrison, Mercer30 min
Jun 30, 6:16 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan44 min
Jun 30, 6:34 PM CDTSpecial Weather StatementEAXHarrison41 min
Jun 30, 6:48 PM CDTAreal Flood AdvisoryEAXGentry, Harrison, Mercer, Worth4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.